Cannabinoid hyperemesis syndrome

By

BMJ Case Rep. 2024 Apr 30;17(4):e256921. doi: 10.1136/bcr-2023-256921.

ABSTRACT

SummaryCannabis use is legalised in many countries. We present a patient in their 40s who complained of recurrent abdominal pain and associated nausea and vomiting. The patient was previously seen in various hospitals, treated symptomatically, and discharged with a diagnosis of non-specific abdominal pain. The patient had a chronic history of smoking cannabis and nicotine and drinking alcohol. Abdominal examination revealed no masses, and abdominal X-ray was normal. Blood tests and gastroduodenoscopy revealed no obvious aetiology. Intravenous fluids, together with antiemetics and proton pump inhibitors, were administered. The patient also received counselling and was advised to stop cannabis use. At discharge, the patient was well and asked to come back for review in 2 weeks, and, thereafter monthly for a period of 6 months after stopping cannabis use. The patient reported no recurrent symptoms despite continued cigarette and alcohol use. A suspected cannabinoid hyperemesis syndrome (CHS) became a consideration. Awareness of cannabis-related disorders such as CHS may assist in avoiding costly hospital workups.

PMID:38688569 | DOI:10.1136/bcr-2023-256921